When you are suffering from hair loss, there are a few medications you can take that help slow down the progression of the loss or that help restore your hair. While some medications focus on boosting the amount of hair on your head, a number of others actually cause hair loss as a side effect. A surprising number of drugs can lead to hair loss, for a variety of reasons. What you can do about it depends on the type of medication you’re taking and the type of hair loss you experience.
Medications and Telogen Effluvium
A wide range of medications can lead to an type of hair loss known as telogen effluvium. The good news about telogen effluvium is that it is usually temporary. The bad news is that it can cause noticeable hair loss. Medications that can cause it include blood thinners, beta blockers, antidepressants, ACE inhibitors, and gout medicines.
Telogen effluvium usually develops after there has been a shock or change to the body’s system, such as the introduction of a new medicine. When a person has it, the majority of hairs on the head switch over from an actively growing stage to a resting stage. Usually, a small percentage of the hairs on the scalp are on the resting, or telogen stage. After completing the telogen stage, the hair is shed. Typically, new hair grows to replace it.
Hormones and Male Pattern Baldness
Birth control and other hormonal medications can also lead to hair loss. Taking hormones can trigger hair loss in two ways. Like other medications, it can cause telogen effluvium and temporary shedding. Birth control and hormones can also trigger female pattern baldness in patients who are genetically disposed to it. Hormonal medications taken by men, such as testosterone, can likewise trigger male pattern baldness.
Taking hormones can set off male or female pattern baldness by increasing the number of androgens in the body’s systems. Birth control pills that contain low levels of estrogen and higher levels of progestin can often trigger female pattern baldness, for example. If the hair loss is related to hormonal medicines and female pattern baldness, the hair shafts usually become thinner. When the hair loss is due to telogen effluvium instead, hair loss usually appears in the form of shedding.
Too Much Vitamin A
It’s not only prescription medications that can trigger hair loss. In some cases, hair loss is related to consuming too much of a particular nutrient, such as vitamin A. Hair loss is just one of the issues caused by excessive vitamin A in the body. Getting too much of the vitamin can also cause changes in the skin, vision problems and changes in appetite.
Vitamin A is a fat soluble vitamin, which means the body holds on to it longer than it does water soluble vitamins. For that reason, people need to mind the dose they take on a regular basis, especially if they are taking supplements and eating a nutritious diet.
Some medications contain vitamin A, which can also increase a person’s risk for getting too much. For example, several acne medications are derived from the vitamin. If you are using a product such as isotretinoin, it’s a good idea to speak with your doctor about vitamin A levels and about ways to avoid getting too much.
Is It Permanent?
Whether the hair loss caused by medications is permanent depends on the type of hair loss you experience. For example, in most cases, telogen effluvium isn’t permanent. The hair returns to its normal growth cycle once the source of shock or stress is removed. If you believe your hair loss is related to a particular medication, you can discuss your options with your doctor. He or she might recommend a different medicine if needed or advise you on ways to reduce the risk of hair loss.
Hair loss that’s related to using hormonal birth control can be permanent, if it is due to female pattern baldness. In that case, your options for treatment might include hair restoration surgery and switching to a birth control method that either contains no hormones or that contains low levels of androgens.
Before you decide to change your medication, it’s important to speak with a hair loss and restoration specialist, such as Dr. Kyle Choe in Virginia Beach. Dr. Choe can diagnose the cause and type of your hair loss and let you know what your options are for treatment. To schedule an appointment with Dr. Choe, call (787) 389-5850 today.